Alert archive / Kansas / Flash Flood Warnings in 2008

Flash Flood Warning 69, NWS Springfield, MO

May 27, 2008Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at May 27, 2008, 12:56 AM CDT for Bourbon County, Cherokee County, Crawford County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2008, 12:56 AM CDT (05:56 UTC)
Expired
May 27, 2008, 7:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS

The radar

The Springfield radar (KSGF), 138 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 6:00 AM CDTFLASH FLOODFort Scott, KSSEVERAL LOW WATER CROSSINGS CLOSED THROUGHOUT BOURBON COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 304 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2968 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 270557
FFWSGF
KSC011-021-037-271200-
/O.NEW.KSGF.FF.W.0069.080527T0556Z-080527T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1256 AM CDT TUE MAY 27 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOURBON COUNTY IN SOUTHEAST KANSAS...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS...
  CRAWFORD COUNTY IN SOUTHEAST KANSAS...

* UNTIL 700 AM CDT.

* AT 1254 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RAINFALL AMOUNTS OF ONE TO THREE INCHES WILL BE       
  POSSIBLE OVER THE NEXT FEW HOURS ACROSS THE WARN AREA. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  ARMA...BAXTER SPRINGS...CARONA...CHEROKEE...COLUMBUS...ENGLEVALE...
  FORT SCOTT...FRONTENAC...GALENA...GIRARD...PITTSBURG...WEIR...
  ARCADIA...BRONSON AND FULTON.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO 
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO 
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN 
WATER BEGINS RISING.

LAT...LON 3803 9508 3803 9461 3700 9462 3700 9507

$$

WISE
1 follow-up statement
000 
WGUS73 KSGF 271155
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
654 AM CDT TUE MAY 27 2008

KSC011-021-037-271204-
/O.EXP.KSGF.FF.W.0069.000000T0000Z-080527T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-CRAWFORD KS-CHEROKEE KS-
654 AM CDT TUE MAY 27 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 AM CDT FOR BOURBON...
CHEROKEE AND CRAWFORD COUNTIES...

A FLOOD WARNING IS IN AFFECT UNTIL 1 PM THIS AFTERNOON...WHICH 
REPLACES THE FLASH FLOOD WARNING PREVIOUSLY IN AFFECT FOR THE WARNED 
AREA.

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO 
RECEDE...ENDING THE FLASH FLOOD THREAT. IF FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3803 9508 3803 9461 3700 9462 3700 9507
TIME...MOT...LOC 1154Z 180DEG 0KT 3752 9485

$$

WISE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 27, 12:31 AM CDT, 25 minutes earlier.

Area forecast discussion, May 27, 12:31 AM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1231 AM CDT TUE MAY 27 2008

.UPDATE...

THUNDERSTORMS CONTINUING TO ORGANIZE OVER KS/OK. ANOTHER NIGHT OF
STORMS EXPECTED. RISK OF FLASH FLOODING INCREASING FOR THE
OVERNIGHT HOURS.

MESS OF CONVECTIVE COMPLEXES OVER KS/OK ARE SLOWLY MOVING EASTWARD
WITH TIME. INDIVIDUAL STORMS HAVE RATHER VARYING MOVEMENTS...BASED
SOLELY ON MESOSCALE BOUNDARY INTERACTIONS AND A BEVY OF OUTFLOW
BOUNDARIES. BY FAR THE BEST INSTABILITY REMAINS CONFINED TO THE
WEST AND SOUTHWEST OF THE AREA. WIDESPREAD MLCAPE OF 2000-3000
J/KG HAS BEEN OBSERVED OVER OK...WITH A MORE NARROW AXIS OF
1000-1500 J/KG MLCAPE HAS BEEN OBSERVED FROM TOP TO ICT.
INSTABILITY WANES TO THE EAST RATHER RAPIDLY. IN FACT...MLCAPE IS
LESS THAN 500 J/KG ACROSS JUST ABOUT THE SOUTHERN HALF OF
MISSOURI...BASED OFF OF RUC INITIALIZATIONS.

CONVECTION WILL CERTAINLY BE MAINTAINED AS IS CONTINUES A SLOW
TREK THROUGH EASTERN KS DUE TO A STEADY 30 TO 40 KT LOW LEVEL JET.
BASED OFF OF THE LATEST RUC/NAM MODEL OUTPUT THE CORE OF THE LLJ
WILL LIKELY REMAIN TO OUR WEST OVERNIGHT. PROPAGATING VECTORS ARE
RATHER WEAK...ESPECIALLY WHEN COMPARING TO THE PAST FEW NIGHTS.
THUS THE COMBO OF CONSISTENT MOISTURE FLUX INTO THE REGION ALONG
WITH SLOW MOVING STORMS WILL LEAD TO HIGH POTENTIAL FOR HEAVY
RAINFALL AND FLASH FLOODING. EXTREME SOUTHEAST KANSAS AND WESTERN
MISSOURI WILL BE MOST PRONE TO THIS DURING THE OVERNIGHT HOURS.
HOURLY RAINFALL RATES WILL BE CLOSE TO FLASH FLOOD GUIDANCE AND A
COUPLE OF INCHES OF RAIN WILL LIKELY RESULT IN AT LEAST MINOR
RIVER FLOODING. A FEW FRISKY STORMS CANNOT BE RULED OUT...BUT
GIVEN MUCH LOWER INSTABILITY IN THIS NECK OF THE WOODS ANY REPORTS
LOOK TO BE SPARSE.

GAGAN

&&

.DISCUSSION...

SEVERE WEATHER POTENTIAL ALONG WITH CHANCES FOR HEAVY RAINFALL
CONTINUE TO BE THE FORECAST CHALLENGES WITH THIS PACKAGE.

SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...

CURRENTLY...LINE OF THUNDERSTORMS OVER SOUTHEAST KANSAS HAS
FINALLY STARTED MOVING INTO OUR KANSAS COUNTIES THIS AFTERNOON.
GIVEN SATURATED SOILS IN OUR KANSAS COUNTIES...SHOULD SEE FLASH
FLOOD WARNINGS OVER THE NEXT COUPLE HOURS. AM SEEING SOME
MARGINALLY SEVERE THUNDERSTORMS JUST TO THE SOUTHWEST OF OUR CWA
IN NORTHEASTERN OKLAHOMA. WILL NEED TO KEEP A CLOSE EYE ON THIS
SOUTHERN END OF THE LINE AS THERE HAS BEEN SOME ROTATION SEEN ON
RADAR AS THE STORM INTERACT WITH AN OUTFLOW BOUNDARY. FOR THE MOST
PART THOUGH...SOUTHERN MISSOURI AND EXTREME SOUTHEAST KANSAS HAS BEEN
WORKED OVER FROM THIS MORNINGS LINE. BEST CHANCE FOR ANY SEVERE
THUNDERSTORM DEVELOPMENT LOOKS TO BE OVER THE EASTERN AND SOUTHERN
PORTIONS OF THE CWA...WHERE LIGHT RAIN HAS YET TO BEGIN. THIS AREA
DOES NOT HAVE MUCH IN THE WAY OF A FOCUSING MECHANISM TO GET STORMS
INITIATED...BUT WILL CONTINUE TO MONITOR THROUGH THE AFTERNOON. COLD
FRONT CURRENTLY LOCATED ACROSS EASTERN IOWA...EXTENDING SOUTHWEST TO
KANSAS CITY...THEN WESTWARD ACROSS WESTERN KANSAS.

NEXT CHANCE FOR SEVERE ACTIVITY LOOKS TO BE LATE THIS
AFTERNOON/EARLY THIS EVENING AS AN UPPER SYSTEM SEEN ON WATER VAPOR
IMAGERY MAKES ITS WAY INTO SOUTHERN MISSOURI. THIS MAY ASSIST
THUNDERSTORM DEVELOPMENT OVER OUR SOUTHERN AND EASTERN ZONES AS IT
LOOKS TO BE MOVING IN THIS GENERAL DIRECTION. BY MID EVENING...WRF
SHOWING AROUND 2000 J/KG CAPES AND A 30/35KT LOW LEVEL JET DEVELOPING
ACROSS SOUTHERN/SOUTHWESTERN MISSOURI. COLD FRONT FORECAST TO BE
LOCATED ACROSS CENTRAL MISSOURI BY EARLY TUESDAY MORNING AND THEN
SLOWLY DROP SOUTH THROUGH THE DAY. TUESDAY LOOKS TO BE OUR GREATEST
RISK FOR FLASH FLOODING AS MOST COUNTIES HAVE EXPERIENCED AT LEAST
THREE ROUNDS OF MODERATE TO HEAVY RAINFALL OVER THE WEEKEND AND
SOILS ARE PRETTY WET. ALREADY SEEING A FEW COUNTIES IN SOUTHEAST
KANSAS...ALONG WITH CENTRAL MISSOURI THAT WERE UNDER FLASH FLOOD
WARNINGS LAST NIGHT. SOME DISCREPANCIES IN TIMING OF THE FRONT
MOVING SOUTH. MM5 THE FASTEST IN MOVEMENT...BRINGING THE FRONT INTO
CENTRAL MISSOURI BY 09Z...AGREEING WITH THE GFS. WRF A LITTLE
SLOWER...BRINGING THE FRONT INTO OUR AREA BY TUESDAY AFTERNOON.
REGARDLESS...TUESDAY IS GOING TO BE WET. WENT AHEAD AND EXTENDED THE
FLASH FLOOD WATCH THROUGH THE DAY. LATER SHIFTS MAY NEED TO EXTEND
IT FURTHER.

FRONT MOVES INTO NORTHERN ARKANSAS WEDNESDAY MORNING AND OUR CWA
SHOULD BE UNDER A NORTHEASTERLY FLOW...CHARACTERIZED BY LOW
STRATUS AND LIGHT RAIN. TEMPERATURES ARE GOING TO HAVE A HARD TIME
GETTING OUT OF THE 60S DURING THIS TIME.

LONG TERM (THURSDAY THROUGH SUNDAY)...

INITIALLY DRY FOR THURSDAY AS UPPER RIDGE RETURNS TO THE AREA. MAY
START TO SEE A RETURN OF GULF MOISTURE AS EARLY AS THURSDAY
EVENING AS WINDS SHIFT TO THE SOUTH ONCE MORE AND UPPER HIGH
PRESSURE RETURNS. UPPER RIDGE REMAINS IN PLACE THROUGH FRIDAY
EVENING AS GFS SHOWS ANOTHER SHORTWAVE DIGGING IN FROM THE NORTHWEST.

GCC

&&

.AVIATION...

FOR THE 06Z TAF PACKAGE...AS HAS BEEN THE CASE THE PAST SEVERAL
NIGHTS THE PRIMARY ISSUE FOR THIS FORECAST WILL BE INCOMING
CONVECTION FROM KS/OK. INTENSE RAINFALL AND SOME GUSTY WINDS WILL
BE POSSIBLE WITH THIS ACTIVITY. AN OCCASIONAL BOUT WITH IFR
VIS/CIG IS POSSIBLE WITHIN THE HEAVIER DOWNPOURS OF RAIN...BUT
THIS WILL NOT BE LONG LIVED. ON AGAIN...OFF AGAIN RAINFALL IS
EXPECTED TO PERSIST INTO TUESDAY MORNING WITH A BREAK IN THE
ACTION TOWARDS MIDDAY. ADDITIONAL TSRA REDEVELOPMENT IS EXPECTED
TUESDAY AFTERNOON INTO THE EARLY EVENING AS THE SYNOPTIC SCALE SFC
FRONT SINKS SOUTHWARD INTO AND THROUGH THE AERODROMES. POSSIBLE
BOUT OF IFR CIG POSSIBLE BEHIND THIS FRONT AND WILL CONTINUE TO
MONITOR WITH LATEST FORECASTS.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR KSZ073-097-101.

&&
Hazardous weather outlook, May 26, 7:54 PM CDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
754 PM CDT MON MAY 26 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-280100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
754 PM CDT MON MAY 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

 THUNDERSTORMS OVER KANSAS AND OKLAHOMA WILL SLOWLY EDGE TOWARD
 EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS EVENING.
 THIS ACTIVITY WILL LIKELY AFFECT THE REGION DURING THE OVERNIGHT
 HOURS. WHILE THE INTENSITY OF THESE STORMS ARE EXPECTED TO
 DECLINE...A FEW SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
 QUARTER SIZED HAIL AND WIND GUSTS TO 60 MPH CANNOT BE RULED OUT.
 IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AS WELL
 AS VERY HEAVY RAINFALL AND FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE
  ON TUESDAY AS A COLD FRONT MOVES SOUTH THROUGH THE OUTLOOK
  AREA. THE MOST LIKELY AREAS FOR SEVERE THUNDERSTORMS WILL BE
  SOUTH OF AN OSCEOLA TO SALEM LINE. THE THREAT FOR VERY HEAVY
  RAINFALL AND FLOODING WILL ALSO CONTINUE.

  THUNDERSTORMS WILL AGAIN BE POSSIBLE TOWARDS THE END OF THE
  WEEK.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED IN AREAS ALONG THE MISSOURI
 KANSAS STATE LINE AFTER MIDNIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 6:41 AM CDTAreal Flood WarningSGFBourbon, Crawford6 hr
May 27, 8:24 AM CDTRiver Flood WarningSGFBourbon24 hr
May 27, 12:50 PM CDTAreal Flood WarningSGFBourbon, Crawford24 hr

Nearby

Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.